Wyoming, 2019Heavy Snow in Wyoming, December 27 to 29, 2019
December 27 to 29, 2019 · NWS CYS · 4 events in 4 counties and zones
Strong low pressure system passed through the region in the days after Christmas dropping heavy snow across the far reaches of southeastern Wyoming. Coupled with the heavy snow was gusty winds that created many reports of drifting snow in excess of a couple feet.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong low pressure system passed through the region in the days after Christmas dropping heavy snow across the far reaches of southeastern Wyoming. Coupled with the heavy snow was gusty winds that created many reports of drifting snow in excess of a couple feet. Highest snowfall totals were across eastern Laramie County with nine inches being the highest total north of Burns.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 27, 6:52 PM MST, 8 minutes earlier.
Area forecast discussion, Dec 27, 6:52 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
652 PM MST Fri Dec 27 2019
.UPDATE...
Issued at 636 PM MST Fri Dec 27 2019
Overnight low temperatures were reduced by a few degrees in most
locations from Laramie to the west into Carbon county with the
evening forecast update. Observed temperatures at 5pm and 6pm
have dropped quickly due to a clearing in skies in that region.
Without the clouds present, temperatures will continue to drop a
few more degrees until the clouds to the south propagate
northward into our area. When this occurs the observed
temperatures should recover to higher levels in a short amount of
time. Little to no changes were made with the type of weather and
snow totals overnight due to confidence in the weather system
still being at a medium threshold. The overnight period will need
to be monitored closely as localized snow bands are being
advertised by the HRRR to set up in portions of northeast Laramie
County. This would easily boost snow totals by an inch or two in
only a couple of hours if that solution comes to fruition.
Southeast winds have been observed east of the Laramie Range the
last couple of hours, so the mention of fog has been continued in
the forecast for certain locations due to this upslope flow regime
continuing for the short term period.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 255 PM MST Fri Dec 27 2019
Afternoon WV/IR imagery revealed a potent upper low situated just
west of the Four Corners. Abundant moisture in the mid and upper
levels was spreading northward over the Rockies and Plains. Stronger
diffluent flow aloft and steep lapse rates were producing scattered
convection with some lightning across southern CO. Rain and freezing
rain was occurring over eastern CO. All this precipitation will
continue to spread north into southeast WY and western NE later this
afternoon into the evening. Initial onset of precipitation across
the high plains will be in the form of light freezing rain and/or
snow pellets, then transition to snow later tonight. Areas along
and west of the Laramie Range can expect light snow.
Despite some model differences, confidence is improving for widespread
accumulating snowfall during the next 24 to 36 hours as the winter
storm tracks northeast into the Central Plains this weekend. There
are outliers like the GFS, high-resolution models (HRRR), and NAM
that are predicting significantly higher snowfall totals, compared
to the Euro, Canadian and other international models. The storm
total snowfall forecast was collaborated with surrounding WFOs and
WPC.
Overall, the trend has been changing with lesser amounts across the
I-80 corridor from Laramie to Sidney. Much of the NE Panhandle into
portions of southeast WY can expect higher totals on the order of
4 to 8 inches. Areas along and surrounding the Pine Ridge may measure
7 to 11 inches. Gusty north to northwest winds of 30 to 40 mph will
develop Saturday and continue through Sunday night as the winter
storm intensifies as it tracks into the Central Plains. The combination
of blowing snow, very low visibilities and snow-covered roads will
create difficult post-Christmas travel this weekend.
In regards to winter weather headlines, Goshen County was upgraded
from a Winter Weather Advisory to a Winter Storm Warning for the
potential of 4 to 8 inches. Winter Storm Warnings for the NE Panhandle
and remainder of eastern WY remain unchanged. Winter Weather Advisories
for 2 to 6 inches of snow and blowing snow remain in effect for the
I-25 corridor from the CO border to west of Douglas, as well as the
North Snowy Range Foothills (Arlington/Elk Mountain).
Snow will taper off Sunday, however gusty northwest winds of 30 to
40 mph will continue to produce slick, snow-covered roadways and
poor visibilities. Below normal temperatures are forecast this
weekend with highs from the upper teens to the upper 20s. Lows in
the mid teens to mid 20s Saturday will fall into the single digits
to middle teens Sunday. Wind chill temperatures by Sunday morning
will range from 5 above to 15 below zero.
.LONG TERM...(Monday through Thursday)
Issued at 426 AM MST Fri Dec 27 2019
Ridging pattern sets in the wake of the departing low on Monday
giving a reprieve of accumulating snow though patchy areas of
blowing snow linger in the fresh snowpacked areas. High temps
across the High Plains will linger from the low 30s to low 40s
into the New Year. A bit chilly for New Year's Eve festivities
with lowest minimum apparent temps east of the Laramie Range in
the upper single to low double digits with sub-zero temps west of
the Laramie Range with winds gusting into the low teens. High wind
potential looks promising to start off New Year's day and again
next week Friday. 850mb height gradients between Craig and Bordeaux
on the latest GFS around 80 to 109 meters at 12z Wednesday. Similar
height gradients return starting 12z on Friday as well though heights
are better this time around also for Arlington. Near-normal low
temperatures to persist as an approaching Pacific way moves onshore
in CA Monday evening with upper level shortwave passing through late
Wednesday into Thursday for another chance of snow though still early
western portion of CWA trending with latest solutions to see higher
snowfall amounts than this weekend's event.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 412 PM MST Fri Dec 27 2019
Expecting rapidly deteriorating conditions this evening as a low
pressure system continues to track into northeast Colorado.
Already seeing IFR conditions at KCYS and KSNY and expect the
lower ceilings to fill in over the Panhandle from south to north.
Once down...ceilings expected to remain low through Saturday in
snow and blowing snow.
&&
.FIRE WEATHER...
Issued at 215 PM MST Fri Dec 27 2019
No fire weather concerns expected through the weekend as a winter
storm impacts the districts. Areas west of the Laramie Range can
expect snowfall accumulations of 2 to 5 inches. Areas east of the
Laramie Range can expect moderate to heavy snowfall accumulations
as well as a wintry mix tonight through Saturday. Strong north to
northwest winds of 30 to 40 mph will produce blowing snow and poor
visibility. Periods of light precipitation and strong winds are
expected from New Years Day through the end of next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning until 6 AM MST Sunday for WYZ102-108-119.
Winter Weather Advisory until 6 AM MST Sunday for WYZ101-103-106-
107-110-116>118.
NE...Winter Storm Warning until 6 AM MST Sunday for NEZ002-003-
019>021-054-055-095-096.
&&
UPDATE...BW
SHORT TERM...MAJ
LONG TERM...WM
AVIATION...GCC
FIRE WEATHER...MAJHazardous weather outlook, Dec 27, 1:53 PM MST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
153 PM MST Fri Dec 27 2019
NEZ002-003-019>021-054-055-095-096-WYZ102-108-119-282100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-Goshen County-
East Laramie County-
153 PM MST Fri Dec 27 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winter Storm Warnings go in effect late this afternoon and
continue tonight for initial period of mixed winter precipitation
followed by snow and strong winds creating blowing snow and
reduced visibility. Area travel impacts will be likely due to
slick, snow-covered roadways. Localized heavier snowfall totals
will be possible along the Pine Ridge, as well as portions of
southeast Wyoming. Please refer to the Winter Storm Warnings for
more information.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Winter storm warning remains in effect through Sunday morning for
initial period of mixed winter precip followed by snow and strong
winds creating blowing snow and reduced visibility. Area travel
impacts will be likely due to slick, snow-covered roadways.
Localized heavier snowfall totals will be possible along the Pine
Ridge, as well as portions of southeast Wyoming. Please refer to
the Winter Storm Warnings for more information.
.Spotter information statement...
Spotters are encouraged to measure and report any precipitation to
the National Weather Service in Cheyenne.
WYZ101-103-106-107-110-116>118-282100-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-North Snowy Range Foothills-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-
153 PM MST Fri Dec 27 2019
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Winter Weather Advisories go in effect late this afternoon and
continue tonight. Initial period of wintry mix before transitioning
to all snow coupled with strong winds creating blowing snow. Area
travel impacts will be likely due to slick, snow-covered roadways.
Please refer to the Winter Weather Advisories for more information.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Winter Storm Advisories remain in effect through Sunday morning.
Initial period of wintry mix before transitioning to all snow
coupled with strong winds creating blowing snow. Area travel
impacts will be likely due to slick, snow-covered roadways. Please
refer to the Winter Weather Advisories for more information.
.Spotter information statement...
Spotters are encouraged to measure and report any precipitation to
the National Weather Service in Cheyenne.
WYZ104-105-109-111>115-282100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
153 PM MST Fri Dec 27 2019
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Periods of light to moderate snowfall expected with overall
accumulations of 1 to 3 inches possible. Travel delays may occur
due to slick, snow-covered roadways.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
Periods of light to moderate snowfall continue through Sunday
morning with with overall accumulations of 1 to 3 inches possible
with higher totals over the mountains. Travel delays may occur
due to slick, snow-covered roadways.
.Spotter information statement...
Spotters are encouraged to measure and report any precipitation to
the National Weather Service in Cheyenne.
Heavy Snow, Niobrara County
- When
- December 27, 7:00 PM MST to December 29, 4:00 AM MST
- Where
- Niobrara County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.057, -104.475 (the zone’s center; the record gives no point)
Observer located nine miles west of Manville measured 6 inches of snow at 4:30 PM MST on the 28th noting that they had drifts with winds gusting up to 30 mph.
Heavy Snow, Goshen County
- When
- December 27, 7:00 PM MST to December 29, 12:00 AM MST
- Where
- Goshen County forecast zone
- Reported by
- Public
- Coordinates
- 42.088, -104.353 (the zone’s center; the record gives no point)
Observer located on the east side of the city of Torrington measured 6.0 inches of snowfall at noon on the 28th.
Heavy Snow, East Laramie County
- When
- December 27, 7:00 PM MST to December 29, 12:00 AM MST
- Where
- East Laramie County forecast zone
- Reported by
- Public
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Observer located six miles north of Burns measured 9.0 inches of snowfall at 5 PM MST on the 28th.
Heavy Snow, Central Laramie County
- When
- December 27, 7:00 PM MST to December 29, 12:00 AM MST
- Where
- Central Laramie County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.307, -104.690 (the zone’s center; the record gives no point)
Observers across the city of Cheyenne measured various heavy snowfall totals from six to eight inches.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Heavy Snow in New Mexico, December 27 to 29, 2019$350,000 · EF1 · 12 events
- Winter Storm in South Dakota, December 27 to 30, 201924 events
- Winter Storm in Nebraska, December 27 to 30, 201918 events
- Dense Fog in Texas, December 27, 20192 injured · 1 event
- Winter Weather in Kansas, December 27 to 28, 20197 events
- Heavy Snow in Nebraska, December 27 to 29, 20197 events
- Dense Fog in California, December 27, 20193 events
- Heavy Snow in Arizona, December 27 to 28, 20193 events
- Heavy Snow in Alaska, December 27 to 28, 20193 events
- Blizzard in Alaska, December 27 to 28, 20191 event
- Funnel Cloud in Arizona, December 27, 20191 event
- Winter Weather in Colorado, December 27 to 28, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 866282, 866283, 866284, 866285.